Alert archive / Wyoming / High Wind Watches in 2021
High Wind Watch 18, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Dec 19, 2021, 2:30 PM MST for Park County, Wyoming. It took effect at Dec 20, 2021, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 19, 2021, 2:30 PM MST (21:30 UTC)
- In effect from
- Dec 20, 2021, 11:00 AM MST
- Expired
- Dec 19, 2021, 7:55 PM MST
- In force
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2616 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431 WWUS75 KRIW 192130 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 230 PM MST Sun Dec 19 2021 WYZ003-200530- /O.NEW.KRIW.HW.A.0018.211220T1800Z-211221T1500Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 230 PM MST Sun Dec 19 2021 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts 50 to 65 mph possible. Locally higher gusts are possible in the gaps of the eastern Absaroka Range foothills. * WHERE...Cody Foothills including WY Hwy 120 and the benches from Cody to Clark WY. * WHEN...From Monday morning through Tuesday morning. * IMPACTS...Damaging winds could blow down power lines and ignite fires. Travel could be dangerous, especially for high profile vehicles on north-south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
1 follow-up statement
060 WWUS75 KRIW 200255 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 755 PM MST Sun Dec 19 2021 WYZ003-201300- /O.UPG.KRIW.HW.A.0018.211220T1800Z-211221T1500Z/ /O.NEW.KRIW.HW.W.0023.211220T1900Z-211221T1500Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 755 PM MST Sun Dec 19 2021 ...HIGH WIND WARNING IN EFFECT FROM NOON MONDAY TO 8 AM MST TUESDAY... * WHAT...West winds 30 to 40 mph with gusts 60 to 75 mph expected. * WHERE...Cody Foothills. This high wind event could produce similar peak wind gusts at both Cody and Clark. * WHEN...From noon Monday to 8 AM Tuesday. The strongest winds are expected from 4 PM Monday to 4 AM Tuesday. * IMPACTS...Damaging winds could blow down power lines and ignite fires. Extreme blowover risk mainly for high profile vehicles on north to south oriented roads including Highway 120. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. Also make sure your Christmas decorations are secure. PRECAUTIONARY/PREPAREDNESS ACTIONS... In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ 21
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 19, 11:01 AM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Dec 19, 11:01 AM MST, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1101 AM MST Sun Dec 19 2021 .SHORT TERM...Today through Monday A flat ridge will be in place over the Cowboy State today and Monday, resulting in a mainly zonal flow pattern. There will be enough Pacific moisture within this flow to produce upslope snow showers over northwestern portions today and tonight. Accumulations will remain light, with 1 to 2 inches possible in the western mountains tonight. Strong to high winds will continue across portions of the Wind Corridor and the Cody Foothills today. Wind prone locations like Clark and Wyoming Blvd on the south side of Casper could have wind gusts of 60 mph, with gusts of 45 to 50 mph expected across the rest of these areas. Will not issue any warnings at this time, due to the isolated nature of this event. These winds will decrease a bit for Monday, but will remain gusty, as a cold front makes its way over areas east of the Divide. Temperatures will warm today, rising to seasonal levels for much of the area. The exception will be Johnson County, where highs in the middle 40s will occur. Temperatures will remain seasonal across much of the forecast area Monday, as a result of the cold front. .LONG TERM...Monday night through Christmas In recent model runs, there have been some changes as models continue to keep zonal flow over the region for the first part of the period. In the recent runs, models are hinting a stronger upper- level ridge for Wednesday ahead of Thursday's trough. With this ridge and the transition to southwesterly flow ahead of the trough, temperatures will be slightly warmer than previous forecasts. As Thursday approaches, models have slowed the highlighted feature down. The ridge breaks down into zonal flow and the western mountains will begin to see snow a few hours later than compared to previous model runs. Then as the trough digs over the the Great Basin, the associated precipitation shield will spread over the Divide into Friday which has also been slowed down in recent runs. With this much variability in the forecast, not going to really discuss details or snow amounts with the exception of mentioning that models are in agreement with something happening and a white Christmas is very much possible. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1043 AM MST Sun Dec 19 2021 The main aviation concerns over the next 24 hours consist of light snow showers and MVFR conditions at KJAC this evening, and secondarily, gusty winds at KCOD and KCPR. Elsewhere, VFR conditions prevail, with standing waves (can cause turbulence) downstream of mountain ranges being the most widespread issue. Snow-wise, a weather system focused over Montana will bring modest lift and chance of snow to the Jackson Valley this evening. Mountains will likely be obscured by snow showers and clouds. High- resolution models show most snow showers staying over the terrain, but a few may drift off the Tetons eastward, causing periods of lowered visibility and snow at KJAC. Wind-wise, the pressure gradient remains tight between the Intermountain West and the High Plains, leading to strong winds in the terrain of Wyoming and breezy winds in the wind corridor from KRKS to KCPR. Notably, a jet streak moving into western Montana may provide enough subsidence to push high winds into Cody and Clark WY Monday afternoon. The HRRR model in particular suggests the high winds (which usually stay fairly locked to the mid- slopes of the terrain) may reach the airport and the WY Hwy 120 in the western Bighorn basin. && .FIRE WEATHER... West to southwest winds, with gusts of 50 to 60 mph, will occur over portions of zones 276/280/286/289 today, before decreasing later tonight. A cold front will move through areas east of the Divide late tonight into Monday. Snow showers will develop this afternoon and continue tonight over zones 140/415/286. Only 1 to 2 inches are expected tonight. Otherwise, no widespread precipitation is expected until Wednesday at the earliest. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LaVoie LONG TERM...Vorst AVIATION...VandenBoogart FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 19, 2:40 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 240 AM MST Sun Dec 19 2021 WYZ001>020-022>030-200945- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 240 AM MST Sun Dec 19 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. West to southwest winds, with gusts of 45 to 50 mph, will continue over the eastern foothills of the Absaroka and Wind River Mountains, as well as in the Wind Corridor from eastern Sweetwater to Natrona County. Isolated locations may have gusts of 60 mph. Snow showers will develop this afternoon and continue tonight over northwestern portions. Accumulations will remain light, with 1 to 2 inches possible in the higher elevations tonight. .DAYS TWO THROUGH SEVEN...Monday through Christmas. Wednesday...A chance for snow over far western portions. Thursday into Friday...Snow likely over far western portions, with chances spreading across the south Thursday afternoon. There will be a chance for snow over areas east of the Divide Thursday night. This activity will continue into Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Nearby
High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.